Minimal myocardial damage during coronary intervention is associated with impaired outcome.

Published

Journal Article

AIMS: Studies on the glycoprotein IIb-IIIa receptor blocker abciximab in patients undergoing percutaneous coronary intervention consistently show a reduction in procedure-related myocardial infarction. Some such infarcts are characterized by elevated creatine kinase or creatine kinase-MB, without apparent clinical symptoms. The clinical relevance of such 'creatine kinase leaks' has been questioned. Therefore we investigated the relationship between post-procedural creatine kinase-MB elevation and outcome at the 6 month follow-up. METHODS AND RESULTS: Creatine kinase-MB, or total creatine kinase values were analysed in 5025 out of 6156 patients enrolled in the CAPTURE, EPIC and EPILOG studies. A consistent gradual increase in 6 month mortality was observed as creatine kinase-MB or creatine kinase levels increased: 1.1%, 2.1%, 1.8%, 3. 6% and 6.7% for creatine-MB or creatine ratios (relative to upper limit of normal) <1, 1-3, 3-5, 5-10 and >/=10, respectively. Also the incidence of death or (recurrent) myocardial infarction was related to creatine kinase-MB or creatine kinase ratios. Subsequent revascularization was not related to periprocedural myocardial infarction. By multivariable analysis, correcting for clinical and angiographic characteristics, mortality at 6 months was related to the enzyme (creatine kinase, creatine kinase-MB) ratio, a history of heart failure and age. The combined end-point of death and myocardial infarction was also related to these factors, as well as to a history of bypass surgery and unstable angina. CONCLUSION: Modest elevation of cardiac enzymes (creatine kinase-MB, creatine kinase) after percutaneous coronary intervention is associated with an increased risk of mortality and reinfarction during the 6 month follow-up. Measures to reduce such periprocedural infarcts are warranted.

Full Text

Duke Authors

Cited Authors

  • Simoons, ML; van den Brand, M; Lincoff, M; Harrington, R; van der Wieken, R; Vahanian, A; Rutsch, W; Kootstra, J; Boersma, E; Califf, RM; Topol, E

Published Date

  • August 1999

Published In

Volume / Issue

  • 20 / 15

Start / End Page

  • 1112 - 1119

PubMed ID

  • 10413641

Pubmed Central ID

  • 10413641

Electronic International Standard Serial Number (EISSN)

  • 1522-9645

International Standard Serial Number (ISSN)

  • 0195-668X

Digital Object Identifier (DOI)

  • 10.1053/euhj.1999.1521

Language

  • eng